The addition of hormone therapy to tamoxifen does not prevent hot flashes in women at high risk for developing breast cancer.Breast Cancer Res Treat. 2009 Aug; 116(3):521-7.BC
Tamoxifen significantly reduces the risk of developing breast cancer in women at increased-risk. The usefulness of tamoxifen has been limited by its side effect profile, especially its propensity to worsen vasomotor symptoms. Hormone therapy (HT) has long been utilized to reduce vasomotor symptoms in peri- and post-menopausal women. The aim of this study was to compare the incidence of hot flashes, weight gain and other side effects associated with taking tamoxifen alone versus tamoxifen in combination with HT in high-risk women. One hundred eighty high-risk women were enrolled into one of two parallel study cohorts to receive tamoxifen alone (93 women) or tamoxifen with HT (87 women). Women were monitored at baseline, 3 months and then yearly for assessments of menopausal symptoms and toxicities associated with tamoxifen alone versus tamoxifen plus HT. We also assessed for differences in menopausal symptoms and toxicities by type of HT (estrogen vs. estrogen and progestin combination). Hot flash scores increased at 3 months and at 1 year compared with baseline in women on tamoxifen alone as well as for women on HT. Women on tamoxifen with estrogen only replacement had the greatest increase in hot flash scores, although this was not significantly different than the increase seen with tamoxifen alone. About 47% of participants on tamoxifen gained weight and there was a strong trend towards less weight gain in women on the combination of tamoxifen and HT, most pronounced for those on tamoxifen with estrogen alone replacement therapy. The addition of HT to tamoxifen therapy does not ameliorate tamoxifen-induced vasomotor symptoms. Tamoxifen associated weight gain, however, may be lessened by the addition of HT.